Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 83, NWS Springfield, MO

April 18, 2009Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 18, 2009, 4:10 PM CDT for Newton County, Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2009, 4:10 PM CDT (21:10 UTC)
Expired
Apr 18, 2009, 4:51 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Newton County, MO

The radar

The Springfield radar (KSGF), 89 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 4:40 PM CDTHAIL 0.88Neosho, MOLOCATED AT HIGHWAYS 59 AND 60.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 182110
SVRSGF
MOC145-182215-
/O.NEW.KSGF.SV.W.0083.090418T2110Z-090418T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 PM CDT SAT APR 18 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 515 PM CDT.

* AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF NEOSHO...OR 8 MILES NORTH OF
  PINEVILLE...MOVING NORTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF
  PRODUCING QUARTER SIZE HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEOSHO BY 430 PM CDT.
  GRANBY BY 445 PM CDT.
  DIAMOND BY 450 PM CDT.

THE TOWNS OF STARK CITY...NEWTONIA AND RITCHEY ARE ALSO IN THE PATH 
OF THIS SEVERE THUNDERSTORM.

THIS STORM HAS A HISTORY OF PRODUCING HAIL TO ONE AND A HALF INCHES 
IN DIAMETER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3676 9449 3677 9452 3704 9443 3706 9442
      3706 9410 3705 9406 3694 9407 3675 9422
TIME...MOT...LOC 2109Z 207DEG 26KT 3671 9440

$$

SCHAUMANN
3 follow-up statements
000 
WWUS53 KSGF 182124
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
424 PM CDT SAT APR 18 2009

MOC145-182215-
/O.CON.KSGF.SV.W.0083.000000T0000Z-090418T2215Z/
NEWTON MO-
424 PM CDT SAT APR 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NEWTON COUNTY...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR NEOSHO...MOVING NORTH AT 25 MPH. THIS STORM
IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEOSHO BY 430 PM CDT.
  GRANBY BY 445 PM CDT.
  DIAMOND BY 450 PM CDT.

THE TOWN OF RITCHEY IS IN THE PATH OF THIS SEVERE THUNDERSTORM.

THIS STORM HAS A HISTORY OF PRODUCING HAIL TO ONE AND A HALF INCHES 
IN DIAMETER AS WELL AS DAMAGING WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

&&

LAT...LON 3676 9449 3677 9452 3704 9443 3706 9442
      3706 9410 3705 9406 3694 9407 3675 9422
TIME...MOT...LOC 2124Z 201DEG 23KT 3683 9436

$$

SCHAUMANN
000 
WWUS53 KSGF 182139
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
439 PM CDT SAT APR 18 2009

MOC145-182215-
/O.CON.KSGF.SV.W.0083.000000T0000Z-090418T2215Z/
NEWTON MO-
439 PM CDT SAT APR 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN NEWTON COUNTY...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR GRANBY...OR 7 MILES NORTHEAST OF NEOSHO...
MOVING NORTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF 
NORTHEASTERN NEWTON COUNTY...INCLUDING THE TOWN OF DIAMOND.

IN ADDITION...A LINE OF STRONG THUNDERSTORMS IS CURRENTLY AFFECTING 
NORTHWESTERN NEWTON COUNTY. THIS LINE OF STORMS IS CAPABLE OF 
PRODUCING SMALL HAIL...WINDS TO 50 MPH AND TORRENTIAL RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

&&

LAT...LON 3688 9448 3706 9442 3706 9410 3705 9406
      3685 9420
TIME...MOT...LOC 2136Z 203DEG 26KT 3695 9428

$$

SCHAUMANN
000 
WWUS53 KSGF 182151
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 PM CDT SAT APR 18 2009

MOC145-182200-
/O.CAN.KSGF.SV.W.0083.000000T0000Z-090418T2215Z/
NEWTON MO-
451 PM CDT SAT APR 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEWTON COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

HOWEVER...TORRENTIAL RAINFALL CONTINUES ACROSS NORTHWESTERN NEWTON 
COUNTY WHICH WILL LIKELY LEAD TO FLASH FLOODING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3688 9448 3706 9442 3706 9410 3705 9406
      3685 9420
TIME...MOT...LOC 2150Z 203DEG 26KT 3704 9423

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:53 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 18, 2:53 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
253 PM CDT SAT APR 18 2009

.DISCUSSION...

FORECAST CHALLENGES DEAL WITH PRECIP CHANCES THROUGH SUNDAY.

CURRENTLY...HAD AN OUTFLOW BOUNDARY FROM THIS MORNINGS CONVECTION
OVER EASTERN KANSAS HAS MOVED EAST OVER SOUTH CENTRAL MISSOURI
EARLY THIS AFTERNOON AND HAS STALLED OVER GREEN COUNTY. BOUNDARY
CURRENTLY EXTENDS FROM ROUGHLY BUFFALO...TO SPRINGFIELD TO
CASSVILLE. MOISTURE FROM NORTHERN ARKANSAS HAS BEEN RIDING NORTH
AND SHOWERS/THUNDERSTORMS HAVE BEEN DEVELOPING ALONG THIS BOUNDARY
OVER THE PAST COUPLE HOURS. OTHERWISE...CWA REMAINS MOSTLY DRY
EARLY THIS AFTERNOON. CONVECTIVE COMPLEX OVER EASTERN TEXAS HAS DONE A
SIGNIFICANT JOB THIS MORNING IN KEEPING MOST OF ENERGY/MOISTURE
BLOCKED FROM MAKING ITS WAY INTO THE CWA. FARTHER WEST...LARGE
UPPER LOW REMAINS NEARLY STATIONARY OVER WESTERN KANSAS/EASTERN
COLORADO. MOSAIC RADAR BEGINNING TO SHOW CONVECTION DEVELOPING
OVER NORTH CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS. THIS
CONVECTION IS THE AREA OF CONCERN FOR LATER ON THIS EVENING.

FOR THIS EVENING...UPPER LOW SLOWLY TRACKS NEAR THE CENTRAL
KANSAS/OKLAHOMA. COMPLEX WILL REMAIN OVER EASTERN TEXAS AND
SOUTHWEST ARKANSAS THIS EVENING...SO WIDESPREAD HEAVY
RAINFALL IS NOT EXPECTED. THERE SHOULD BE SUFFICIENT INSTABILITY
OVER EASTERN KANSAS THIS EVENING AS WRF IS SHOWING CAPES AROUND 700/900
J/KG. EXPECT THE MORE SEVERE THUNDERSTORMS TO FORM OVER EASTERN
KANSAS EARLY THIS EVENING AND THEN FORM INTO A WEAKENING SQUALL
LINE INTO OUR WESTERN ZONES. WILL NEED TO WATCH THE MOISTURE
MOVING IN FROM ARKANSAS AS WELL...THOUGH INSTABILITY WILL BE A
LITTLE LESS WITH THE CLOUD COVERAGE. CONTINUED MAIN THREAT AS
QUARTER SIZED HAIL FOR OUR WESTERN ZONES THIS EVENING IN THE
AFTERNOON HWO.

BY SUNDAY MORNING...UPPER LOW IS FORECAST TO OPEN OVER NORTHERN
ARKANSAS/SOUTHERN MISSOURI AND STARTING TO ACCELERATE EASTWARD.
SHOULD SEE OUR BEST CHANCES FOR RAIN SUNDAY MORNING INTO THE
AFTERNOON AS WE REMAIN IN THE WRAP AROUND MOISTURE THROUGH EARLY
SUNDAY AFTERNOON.

DO SHOW SOME COLDER TEMPERATURES AS 850MB TEMPS FALL TO +3C
MONDAY MORNING...THEN -2C TUESDAY MORNING. WOULD EQUATE TO LOWS IN
THE MID 30S AND HIGHS IN THE UPPER 50S/LOW 60S MONDAY AND TUESDAY.
GFS SHOWS A SMALL CLIPPER SYSTEM TUESDAY MORNING AROUND THE BACK
SIDE OF THE LOW THAT COULD GIVE US SOME LIGHT PRECIPITATION IN OUR
EASTERN COUNTIES. FOR NOW THOUGH...KEPT THE FORECAST DRY. BY
WEDNESDAY...UPPER LOW FINALLY MOVES FAR ENOUGH EAST FOR WEST TO
SOUTHWEST WINDS TO RETURN AND A WARMUP TO COMMENCE.

CLAYCOMB

&&

.AVIATION...

A VERY COMPLICATED FORECAST OVER THE NEXT 24 HOURS AS A STRONG
UPPER LEVEL LOW SLOWLY MOVES EAST ACROSS THE REGION. WE HAD A
PERIOD OF IFR CEILINGS AND NORTHWEST WINDS SETTLE IN TO KJLN THIS
MORNING BEHIND AN OUTFLOW BOUNDARY. CEILINGS ARE NOW LIFTING...AND
WILL LIKELY REMAIN IN THE MVFR CATEGORY FOR THE REST OF THIS
AFTERNOON. THIS SAME BOUNDARY IS NOW APPROACHING KSGF BUT
WEAKENING WITH TIME. THINK THIS BOUNDARY WILL PRODUCE A FEW RAIN
SHOWERS AND A BRIEF WIND SHIFT TO THE WEST AT KSGF. MVFR
VISIBILITIES CAN BE EXPECTED WITH ANY HEAVIER RAIN SHOWERS.
CEILINGS MAY THEN SCATTER OUT FOR A TIME THIS EVENING AT KJLN AND
KSGF...BUT STILL THINK AT LEAST PATCHES OF MVFR WILL REMAIN ACROSS
THE AREA. A COLD FRONT WILL THEN PASS THROUGH THE REGION LATE
TONIGHT...WITH IFR CEILINGS LIKELY BEHIND THE FRONT. VISIBILITIES
WILL ALSO LIKELY DROP INTO THE MVFR CATEGORY LATER THIS EVENING.
WILL ALSO NEED TO WATCH THE PROGRESS OF THUNDERSTORMS ALONG THIS
FRONT AS THEY APPROACH FROM KANSAS AND OKLAHOMA.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 18, 3:49 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 PM CDT SAT APR 18 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-192100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
349 PM CDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE
 OUTLOOK LATE THIS AFTERNOON AND TONIGHT.

 STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER 4 PM
 ACROSS SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA. SOME OF THESE
 STORMS COULD MOVE INTO SOUTHEAST KANSAS AND SOUTHWEST
 MISSOURI...GENERALLY WEST OF A LINE FROM NEOSHO TO NEVADA.
 QUARTER SIZE HAIL AND DAMAGING WINDS UP TO 60 MPH WILL BE THE
 PRIMARY HAZARDS WITH ANY STORMS THAT BECOME SEVERE.

 A MORE STRONGER LINE OF THUNDERSTORMS...CURRENTLY OVER CENTRAL
 KANSAS WILL APPROACH EXTREME SOUTHEAST KANSAS BY LATE EVENING FOR
 ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS. AGAIN...HAIL TO
 THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH WILL
 BE ASSOCIATED WITH THESE THUNDERSTORMS AS THEY MOVE INTO
 SOUTHEAST KANSAS AND WESTERN MISSOURI.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED PRIMARILY LATE THIS EVENING WEST
 OF A LINE FROM CASSVILLE TO GREENFIELD TO OSCEOLA AFTER 10 PM
 THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

In the hours before

Local storm report, Apr 18, 4:00 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             NOEL                    36.55N 94.48W
04/18/2009  E1.50 INCH       MCDONALD           MO   EMERGENCY MNGR

            HAIL 1 TO 1.5 INCHES IN DIAMETER.

&&

BARJENBRUCH
Local storm report, Apr 18, 4:08 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
408 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             ANDERSON                36.65N 94.44W
04/18/2009  E0.88 INCH       MCDONALD           MO   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED IN DOWNTOWN ANDERSON.

&&

BARJENBRUCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:37 PM CDTSevere Thunderstorm WarningSGFMcDonald53 min
Apr 18, 4:28 PM CDTFlash Flood WarningSGFJasper, Newton6 hr
Apr 18, 5:39 PM CDTSevere Thunderstorm WarningSGFDade66 min
Apr 18, 6:03 PM CDTSevere Thunderstorm WarningSGFHickory29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.